EconPapers    
Economics at your fingertips  
 

Generalization of the Deaton Theorem: Piecewise Linear Income Taxation and Participation Decisions

Robin Boadway and Katherine Cuff

No 9265, CESifo Working Paper Series from CESifo

Abstract: Deaton (1979) showed that if preferences are weakly separable in goods and labour and quasihomothetic in goods and the government imposes an optimal linear progressive tax, commodity taxes are redundant. Hellwig (2009) generalized the Deaton theorem by showing that the allocation obtained under differential commodity taxes and an arbitrary linear progressive income tax is Pareto-dominated by one with uniform commodity taxes and a reformed linear progressive income tax. We show that both the Deaton theorem and the Hellwig extension continue to apply if a) the government implements a piecewise linear progressive income tax and b) labour varies along both the intensive and extensive margins. Some extensions are considered.

Keywords: optimal income taxation; commodity taxation; piecewise linear income tax (search for similar items in EconPapers)
JEL-codes: H21 H23 H24 (search for similar items in EconPapers)
Date: 2021
New Economics Papers: this item is included in nep-isf, nep-ore, nep-pbe and nep-pub
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
https://www.cesifo.org/DocDL/cesifo1_wp9265.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ces:ceswps:_9265

Access Statistics for this paper

More papers in CESifo Working Paper Series from CESifo Contact information at EDIRC.
Bibliographic data for series maintained by Klaus Wohlrabe ().

 
Page updated 2025-03-30
Handle: RePEc:ces:ceswps:_9265